Get your Health question answered in 3 easy steps

122 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking tapazole and beta blockers for hyperthyroidism. Is this a hereditary disease?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 15604 Questions

default
Posted on Fri, 8 Feb 2013 in Thyroid Problem and Hormonal Problems
Question: I am a very active and mostly healthy female, just turned 60, 5'3" and 107 lbs. Two weeks ago, I was diagnosed with hyperthyroidism and am taking Tapazole and beta blockers. Am feeling much better re: heart palpitations, etc. I am trying to figure out what caused this. In Aug., I rec'd a steroid shot for tendinitis in my right thumb. Now same thing has happened w/my left thumb. I'm wondering if: 1. could steroid shot caused the hyperthyroid problem or is tendinitis part of this tyroid issue? Also, I just stopped using Estratest in August....could that have something to do w/causing Graves disease? Or is this just hereditary (my mom is hypo)?
doctor
Answered by Dr. Michelle Gibson James 2 hours later
Hi, thanks for using healthcare magic

There is a hereditary component to thyroid disease and multiple persons in a family can have thyroid disease, genes have been identified that predispose persons to graves or hashimoto's (causes the opposite- hypothyroidism) or both.
Graves is the most common type or reason for hyperthyroidism though they are other causes.

There can be triggers such as trauma to the thyroid gland or the use of agents that modify the immune system. The medications that you mentioned is not known, at present, to act as a trigger.
In terms of the muscular system it is associated with tremors, back pain and weakness at the hip or shoulders but is not known to cause tendonitis.
The tendonitis may be a separate issue, it is usually related to overuse of a tendon.

i hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James 15 hours later
I've been taking Tapazole for 2 weeks now and feel an improvement. But last night, it felt like I had put my finger in an electrical socket the way my body was acting. I thought it was my pulse going crazy but that was 52 and blood pressure was fine. Could this be my thyroid trying to make hormone and the medicine putting on the brakes.

I'm seeing my doctor at the 6 week period. Is that usually when they lower the dose if my #'s come up normal. How long can I expect to be on these pills? A year, forever, etc.?

doctor
Answered by Dr. Michelle Gibson James 8 hours later
Hi,
Tapazole is one of the anti thyroid drugs available to treat hyperthyroidism,it acts by preventing some aspects of the metabolism of iodine (which is needed to form thyroid hormone) in the thyroid gland.
When the levels of thyroid hormone normalise, the dosage is normally reduced by about half and the medication is normally taken for at least 12 to 18 mths.

Hyperthyroidism can be associated with tremors which usually improve with treatment of the condition.


Feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,   ,   ,  
Medical Topics

Recent questions on  Back pain

doctor1 MD

Dear Dr.

I am a male aged 24,heard many good voices about your hospital.
Since last three years am seeing unexpected changes in my body.I had lost the greenery in my life.
Sever hair fall,no facial hair, Leakage of fluid day long even when I am not sexually aroused,back pain,depression,unsatisfaction,frustration,poor memory,talking in sleep and many more....
Really doctor I had attempted for sucide too due to these problems(but I have lots of hope on my shoulders)...
These are not due to genetics,my parents,grand parents have good textures(facial hairs),optimum health.
Experts told that my case is of severe harmonal imbalance.
Even at work/colleage I am a matter of discussion(A male aged 24 with no facial hair).
Approched local doctors but every one told that there is lack of nutrition.But this is not the case.
My height is 5.8 and weight is 61.
I fear that it these problem continues I will be under any chronic disease in future.
Please doctor help me...whom should I approach..what should I do,,which tests should I undergo...
Really I had lost the greenery in my life.

With an final hope..
Ashish

doctor1 MD

Hi, I have been having trouble with my bowels for years, and I have seen many specialists. The only thing that was ever found is a non-specific colitis a year ago. However, I keep on having lots of nagging pain on my left side, and some days an intense shooting pain in the back, in the area of my kidneys. Do you have any idea what this could be?

doctor1 MD

I have an orange size cyst on my left kidney that they have been watching. Last night, I began having all this back pain severe back pain. I thought it might be due to my Orencia treatment for RA. In the middle of the night, I became violently ill. Diarrhea, severe craps, vomiting and lots of pain on the left side from rib cage to groin. Now I have passed blood clots but that was out my rectum. Should I just wait this out?

doctor1 MD

I am 43 years of age, 145lbs, I have had back pain for 3 days. The doc said I had blood in my urine but no bacteria, so she is treating it as a UTI. I have had many of UTI's and never hurt this bad so I started straining my urine. I have a skin (fleshy substance) in my urine. What is it?

doctor1 MD

I get a lower back pain which is excrucitating right after my cycle ends.its remians for 4-5 days. And have to take painkillers.Its very debiliating.The feeling is like something in stuck inside which is unable to come out.My lower portion gets...

doctor1 MD

very small amount of brownish discharge after wiping, I finished my period just under 2 weeks ago, although I can't be precise. any reason for this?

doctor1 MD

I am 77 and take heart disease medications. I have lower back pain , am fatigued and joint pain. Suggestions?